1

Activation of Coagulation Platelet Activation

Warfarin

Decreased factor production â– i

Increased factor consumption

Reduced vitamin K-dependent factor levels

Impaired down-regulation Persisting thrombin of thrombin in the formation despite microvasculature factor VII depletion

Factor VII and protein C most susceptible to depletion

Impaired down-regulation Persisting thrombin of thrombin in the formation despite microvasculature factor VII depletion

Factor VII and protein C most susceptible to depletion

Supratherapeutic INR Microvascular Thrombosis

Supratherapeutic INR Microvascular Thrombosis

Thrombocytopenia

Clinical Traid

FIGURE 2 The pathogenesis of warfarin-associated venous limb gangrene is shown in relation to its typical clinical triad—supratherapeutic INR, microvascular thrombosis, and thrombocytopenia. The central paradox is persisting formation of thrombin despite markedly depleted plasma factor VII level, which is paralleled by severely depleted protein C activity, leading to impaired down-regulation of thrombin generation in the microvasculature and, consequently, microvascular thrombosis. Abbreviation: INR, international normalized ratio. Source: From Warkentin, 2001.

Ironically, one of the problems of heparin in these patients is its efficacy: thus, if heparin is discontinued for any reason, rapid recurrence of thrombocytopenia and thrombosis can result. Figure 1 shows an example in which thrombocytopenia and pulmonary embolism occurred (day 21) when heparin was held for a few hours to permit a liver biopsy to diagnose metastatic carcinoma. I have also observed a patient with lung adenocarcinoma in whom heparin was held to permit limb amputation; postanesthesia, the patient was aphasic (intraoperative stroke).

B. Pulmonary Embolism

Mild thrombocytopenia is common in patients with pulmonary embolism. Sometimes the thrombocytopenia is severe and associated with laboratory markers of DIC (Stahl et al., 1984; Mustafa et al., 1989) (Fig. 3). The thrombocytopenia presumably results from thrombin-induced platelet activation and/or platelet accretion within the thromboemboli (Welch, 1887; Kitchens, 2004). Studies of experimental venous thromboembolism in dogs show abrupt increase in plasma fibrinopeptide levels upon embolization, consistent with intensification of the thrombotic process (Morris et al., 2004). Large thromboemboli within the high-flow pulmonary vessels

4 6 8 10 12 14 16 18 Days after starting heparin

FIGURE 3 Pseudo-HIT secondary to PE and DIC: An obese, 50 yr old man with paraplegia was admitted for recurrent hypotension. He initially received b.i.d. sc UFH for antithrombotic prophylaxis, as the initial diagnosis was septicemia. DVT and PE were then diagnosed (Dx), and therapy changed to intravenous UFH, 1200 U/h. The platelet count fell over 4 days to a nadir of 30x 109/L; DS was given because of concern over possible HIT (there was a remote history of previous heparin use). An echocardiogram showed large right atrial thrombus (likely representing a leg vein embolus), and the patient was transferred to a cardiac surgical center. The platelet count fall was judged too rapid to be HIT (see Chapter 2), a viewpoint supported by negative testing for HIT antibodies by SRA and PF4-heparin EIA. UFH administration was restarted in higher doses with antifactor Xa monitoring to overcome heparin resistance. Recurrent hypotension occurred when the right atrial thrombus embolized; full hemodynamic and platelet count recovery occurred following t-PA administration, followed by UFH, then LMWH, and (later) warfarin treatment. The patient was well at 3-yr follow-up, without evidence of carcinoma. Abbreviations: b.i.d., twice-daily; DIC, disseminated intravascular coagulation; DVT, deep vein thrombosis; DS, danaparoid sodium; EIA, enzyme-immunoassay; HIT, heparin-induced thrombocytopenia; LMWH, low molecular weight heparin; PE, pulmonary embolism; SRA, serotonin-release assay; sc, subcutaneous; t-PA, tissue plasminogen activator; UFH, unfractionated heparin.

may act as a reservoir for clot-bound thrombin that is relatively protected from inhibition by antithrombin-dependent inhibitors (Weitz et al., 1990). This view is indirectly supported by the observation that thrombocytopenia commonly occurs in patients with pulmonary embolism, but not in patients with DVT alone (Monreal et al., 1991; Warkentin et al., 2003a). Furthermore, increased heparin clearance has been demonstrated in experimental pulmonary embolism (Chiu et al., 1977), which could also contribute to increased thrombin generation.

Because HIT is also strongly associated with pulmonary embolism (Warkentin et al., 1995, 2003a), a diagnostic and therapeutic dilemma results when a patient presents with pulmonary embolism and thrombocytopenia 5 or more days after surgery managed with postoperative heparin prophylaxis (Fig. 4). Initiating therapeutic heparin could have catastrophic consequences for the patient who has circulating HIT antibodies, although in sufficient doses it is effective for a patient with pulmonary embolism and DIC without HIT. Because these two possibilities cannot be readily distinguished on clinical grounds alone, one should manage such a patient with an alternative anticoagulant until the results of HIT antibody testing become available (Warkentin, 2000).

0 0

Post a comment